MAUDE Adverse Event Report: LUMENIS LTD. LUMENIS M22 SYSTEM; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. LUMENIS M22 SYSTEM; POWERED LASER SURGICAL INSTRUMENT
Model Number M22
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 07/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the user facility directly.Attempts by emails and phone calls have been made to obtain; patient treatment settings, patient information, patient photo.An examination of the subject device was performed by lumenis service engineer after verifying ipl handpiece with meter and seems to have intermittent spike on energy output.Advised staff unsafe for use, replacement required and the customer need to order new filters.Current filters have engraved markings on them.The system was installed on august 14, 2017, according to the device maintenance history, last pm was on june 19, 2018 and there is no evidence for another pm since then.Lumenis decided to investigate this faulty ipl hp in order to understand the root cause of this failure on ipl hp.A request for returning hp was sent to service engineer.A lumenis clinical director concluded: "from the provided service report related to that case, "intermittent spike on energy output" and filter coating damage were noticed with service asking for filter replacement.It remains unclear whether the filters of 640nm and 695nm used for the patient treatment were damaged or not.If they were damaged, manufacturer's instructions in the um specify to stop using them and the event would result from a use error.Also, through examination of the treatment-related data, it remains unclear whether the 2 filters got used one over the other or if they were used independently on two distinctive leg parts.A two-pass technique in hair removal would not be part of the recommendations.The examination of the patient picture displays singed hair which is the expected endpoint when doing hair removal.A slightly darker and uniform (no lightguide foot printing) background is to be noticed and to exclude the concomitant presence of a calm, lumenis addressed a mail to the reporting clinic for confirmation.At time of analysis, the mail remains unanswered.To date, it remains unclear whether it is a shade or an underlying pigmentation which, then, would have contributed to a stronger skin response than normal.A first-degree burn got escalated in the irf that did not require any medical intervention and will not lead to any permanent damage.From picture examination, a burn cannot even be clearly distinguished.The reported injury is minor and rated 3 in the hazard severity ranking." according to the information received there is a lack of information regarding the device malfunction, according to the m22 risk file, (b)(4) risk analysis matrix - section 1.3 - "malfunction in one of the hardware components", par.#1.3.1 - "incorrect operation due to hardware failure", the risk is within the acceptable risk.Regarding the clinical evaluation and based on patient picture, singed hair can be seen which is the expected endpoint when doing hair removal.A slightly darker and uniform (no lightguide foot printing) background should be noticed and to exclude the concomitant presence of a calm.There is no additional information regarding the system that can help to understand the root cause of the adverse event.The hazard severity was rated as minor injury.Because of the lack of information lumenis is reporting the event in an 'abundance of caution'.Should additional significant information become available, the complaint record will be updated accordingly, and a follow-up medwatch report will be submitted.
 
Event or Problem Description
Lumenis received an adverse event report on a patient who sustained burn during using ipl hp(s/n: (b)(4)) following treatment by m22 device.

Brand Name
LUMENIS M22 SYSTEM
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, isr 20692
IS  20692
MDR Report Key12246200
Report Number3004135191-2021-00049
Device Sequence Number4495654
Product Code GEX
UDI-Device Identifier07290109140360
UDI-Public07290109140360
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170060
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM22
Device Catalogue NumberGA-0005200
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2021
Initial Report FDA Received Date07/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR